Breathlessness at night - Beta blocke... - British Heart Fou...

British Heart Foundation

26,068 members17,181 posts

Breathlessness at night - Beta blocker or heart failure?

Pikaia
Pikaia

I'm on 5mg bisoprolol and 5mg ramipril. I have 'a touch of heart failure', which normally doesn't affect daily life. However, in the last month or so I've noticed I get very breathless when I lie down. This only seems to happen in the evenings and never earlier on in the day. I take the bisoprolol in the evening, so I'm wondering if it's that, or if simply my heart is more tired in some way.

Does anyone else have experience of this and not take bisoprolol (in which case it's probably the HF), or take bisoprolol but not have HF (in which case it's probably the bisoprolol).

Thanks in advance for your replies.

8 Replies
Hidden
Hidden

Hi

I take Bisopralol. I don't know if I have HF yet as I am in the early stages of tests after being diagnosed with A-FIB a month ago. I suffer breathlessness and tiredness during the day since going on Bisopralol but I never suffer breathlessness at night.

Usually HF breathlessness is caused by a build-up of fluid, which I can imagine could be more of an issue in the evening...possibly? Are you taking any diuretics to help with fluid retention?

I think this sort of change in symptoms is always worth reporting to your HF nurse or cardiologist so that they can advise and make any changes needed, whether the breathlessness is caused by your medication or the heart failure itself. Hope you get it sorted soon, being breathless is no fun at all x

Get it checked

Was on starter dose of Bisoprolol (1.25mg) three weeks and 75mg aspirin awaiting angiogram.

Stopped the Bisoprolol week past Monday as I couldn't handle the breathlessness & cough (consultant had said use my judgement after previous drugs had bad side effects). Seen out of hours at weekend and a fab doctor took me off aspirin too as side effects continued.

Yesterday I felt the best I have in weeks. No breathlessness and cough down to a mild irritation. Heaven after weeks of coughing myself sick.

Go get yourself checked and query everything. I never thought that wee aspirin could cause issue but it can give same awful side effects as Bisoprolol!

Good luck.

I take bisoprolol (am) and Ramipril (pm) without any unwanted side effects. I’m not medically trained but I think your breathlessness at night is likely down to your underlying heart condition rather than the drugs (accepting that bisoprolol is a bit notorious for causing breathlessness).

Hi..are you sure you feel breathless...I ask this as I have had very similar reaction to my beta blockers....I found it was more like anxiety at night..more like you had to think about your breathing...therefore you feel breathless.....You can try to take your mind off it..or more effective is to raise your heart rate by walking round the garden a few times...it’s seems to stabilise the “feeling” when you heart rate goes to rest...

Pikaia
Pikaia in reply to Mex2253

That's a good point. Possibly a combination of both. I've now moved off from bisoprolol onto another drug and my breathlessness has changed, or perhaps my anxiety has decreased as my palpitations have reduced (bisoprolol seemed to increase them)

Hi Pikaia. Heart failure nurse advised me if I get breathless at night to raise my pillow as that helps with fluid building up. Good lucky

You may also like...